Increased swelling in face, jaw pain

Good morning! We arrived in Seattle, Washinton after a long hot drive from Sonoma, California. I am currently taking Prednisone 50mg for GCA. I have had "moon face" for about three weeks. My face is now so swollen, there is just no more skin so stretch. Yesterday, my cheeks and jaw hurt. I've been having jaw pain from the GCA, but this was more painful than usual.

I also had a severe headache yesterday afternoon and evening. I finally took some pain medication for that. I also tried cold compresses on my face during the night for pain relief in my face and for the headache.

Has anyone experienced these kinds of symptoms with the facial swelling. Have you had any success with any ways to decrease the swelling. We have also been in very hot temperatures the last 4 days. I have some swelling in my ankles as well.

I am slowly reducing the Prednisone from 60mg. I am also on Methotrexate 20mg weekly. I have glaucoma, and the Prednisone is raising the intraocular pressures to dangerous levels.

Other than that, Seattle is breaking in to a beautiful morning with the mountains in view.

Thanks for your continual help and advice in this crazy journey. There is no more room in this squirrel's face for one more acorn!

8 Replies

oldestnewest
  • Steroids do make the skin thin, so one of the best things is to moisturise often. Not sure what moisturisers are available over there (I just use Nivea) but any good OTC cream for dry skin is useful.

    I gave up trying to use make up for a long time as it either ran, disappeared or got rubbed off (I sweated a lot on the higher doses of steroids) and just moisturised often during the the day.

    I got - and still do get to a certain extent - of swelling round the ankles due to fluid retention and I've always kept them well moisturised (ever since I got home one time and discovered the back of my heel was bleeding due to the skin just breaking). It did go down as the steroid dose reduced, however, I still moisturise madly when the weather is hot as I find that sets it off too.

    I envy your Sunrise over Seattle!

  • Dear Polkadot,

    Thanks for the suggestions about using the moisturizers on my face and ankles throughout the day. I will definitely try this.

    I appreciate your sharing about your own experiences as well. Makes me feel better to know this is not real unusual.

    I, too, have experienced incredible sweating since being on the high doses of Prednisone. Some times, I am dripping wet.

    Oh, the joys of all this craziness. However, we are on the road to improvement, slowly but surely.

    Will keep in touch.

  • It's rotten timing for you to have to be undertaking such long, hot travelling whilst in the early stages of GCA and on high dose steroids. The continuing headaches, face and jaw pain, though not surprising in the circumstances, are a little bit worrying. Not a good time to be reducing from 60-50mgs, even slowly.

    Hopefully, now that you have arrived in Seattle, your symptoms will settle but hopefully you have a hotline to your rheumy in case of need. Meanwhile, if you experience any problems with your vision, do go straight to the emergency room.

    The facial swelling is part and parcel of the high dose steroids, although, of course, the heat could be causing some extra puffiness, including around the ankle area. Stay well hydrated, and try and include plenty of diuretic-type foods into your diet, such as asparagus, garlic, fennel, melon and celery. Meanwhile, I hope the situation you are in isn't as stressful as you feared.

  • Thanks so much Celtic. I did communicate with my rheumy, so she is staying on top of things. I will definitely monitor my vision. I appreciate the suggestion about the diuretic -type foods. I will try some of these.

    I'm going to try to rest more today. I think I am also over stressed especially physically.

    Will keep in touch.

  • Hi everyone:

    I found out about Doublebase cream on this site and ordered it through Amazon.ca. It came via a pharmacy in the UK and it does work wonders. My skin is so thin that even touching it gives me a big bruise. This cream seems to give it a protective coating. Maybe it will help. Thanks for the info on this.

  • If you have swelling in your ankles also it is probably fluid retention. A diarhetic would remove some of that fluid. I take furosimide for my blood pressure and was told to up the dosage when that happened. I think there are some natural things you can use also. The heat does not help the matter. Hope you get to enjoy Washington.

  • Ditto to all you have said! My moon face is exactly the same - so tight and painful - and jaw ache as well! But I haven't any answers, I'm afraid. It just hurts so much!

  • And the swelling ankles, too! Thanks for the tips about moisturising and Doublebase cream.

You may also like...